Minnesota, 2012

Hail and Damaging Winds in Minnesota, August 3, 2012

August 3, 2012 · NWS MPX · 46 events in 22 counties and zones

Initially, severe thunderstorms developed in north central South Dakota, and moved east-southeast across eastern South Dakota, and produced large hail and damaging winds before 6 pm. These storms moved and formed a large line of intense thunderstorms across west-central Minnesota, which moved eastward rapidly across southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Initially, severe thunderstorms developed in north central South Dakota, and moved east-southeast across eastern South Dakota, and produced large hail and damaging winds before 6 pm. These storms moved and formed a large line of intense thunderstorms across west-central Minnesota, which moved eastward rapidly across southern Minnesota. A few severe wind gusts occurred near Benson, but the strongest storms began across east-central Minnesota, and produced numerous wind damage reports across portions of the Twin Cities, near St. Cloud and portions of west-central Wisconsin before it decreased in intensity after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 4:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 4:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT FRI AUG 3 2012

.UPDATED FOR 00Z AVIATION DISCUSSION...

.DISCUSSION...
MAIN FORECAST CONCERN TODAY IS OBVIOUSLY THE POTENTIAL FOR
CONVECTION AND SEVERE WEATHER TONIGHT. OTHERWISE THINGS LOOK
FAIRLY QUIET THROUGH MOST OF THE FORECAST PERIOD AS THE UPPER
RIDGE RETROGRADES TO THE WESTERN PART OF THE CONTINENT AND WE FIND
OURSELVES IN PREDOMINANTLY DRY NORTHWEST FLOW. LATEST VISIBLE
SATELLITE AND RADAR IMAGERY SHOW CONVECTION OVER THE DAKOTAS NEAR
THE SURFACE FRONTAL BOUNDARY. THE SHORTWAVE WHICH WILL DRIVE
THINGS EAST TONIGHT IS IMPRESSIVE ON WATER VAPOR IMAGERY....
CURRENTLY MOVING THROUGH MONTANA. THE MODELS ARE IN GENERAL
AGREEMENT ON THE TIMING OF THE FRONT TONIGHT... WITH DIFFERENCES
IN SOME OF THE CONVECTIVE DETAILS. THERE ARE ALSO A VARIETY OF
SOLUTIONS WITH THE CAM RUNS... ALTHOUGH MOST SUGGEST THE
DEVELOPMENT OF A SOLID LINE OF CONVECTION NEAR THE MINNESOTA-
DAKOTAS BORDER BY 00Z... WHICH WOULD THEN TRACK EAST ACROSS THE
REMAINDER OF THE CWFA THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS. BEST GUESS NOW WOULD BE FOR THE MAIN CONVECTIVE LINE TO
REACH THE I-35 CORRIDOR AROUND THE 4-5Z TIME FRAME... ALTHOUGH
MUCH WILL DEPEND ON HOW THINGS EVOLVE OVER THE NEXT SEVERAL HOURS
OVER SOUTH DAKOTA. PLENTY OF INSTABILITY IS PRESENT OVER THE
AREA... AND WILL REMAIN IN PLACE THROUGH THE EVENING. DEEP LAYER
AND LOW LEVEL SHEAR WILL ALSO INCREASE... AND LOOK TO BE MORE THAN
SUFFICIENT FOR GOOD STORM ORGANIZATION AND UPSCALE GROWTH INTO A
LINEAR MCS... SO THE SUGGESTIONS FROM THE CAMS AS WELL AS THE SSEO
SEEM PRETTY REASONABLE. MAIN THREAT LOOKS TO BE DAMAGING WIND
GUSTS... WITH SOME HAIL ALSO POSSIBLE. WOULDN/T RULE OUT THE
POSSIBILITY OF A BRIEF TORNADO OVER THE FAR WESTERN PART OF THE
AREA IF THERE ARE STILL ANY DISCRETE CELLS OR SUPERCELLS EMBEDDED
IN A QLCS STRUCTURE AT THAT POINT. THE COLD FRONT LOOKS TO CLEAR
THE AREA SOMETIME SATURDAY MORNING... AND THAT SHOULD TAKE MOST OF
THE PCPN WITH IT. SOME ACTIVITY COULD REMAIN OVER THE NORTHERN
PART OF THE AREA THROUGH THE DAY AS THE UPPER TROUGH MIGRATES
THROUGH... WITH THE HEART OF THE MID-LEVEL COLD POOL STAYING TO
OUR NORTH.

HIGH PRESSURE BUILDS IN SATURDAY NIGHT AND REMAINS ANCHORED IN
PLACE THROUGH SUNDAY NIGHT. ANOTHER FRONT WILL DROP SOUTHEAST
THROUGH THE AREA ON MONDAY... BUT WILL BE MOISTURE STARVED AND
DOES NOT LOOK TO HAVE VERY STRONG QG FORCING ASSOCIATED WITH ITS
UPPER WAVE... SO EXPECT IT TO PUSH THROUGH MOST OF THE AREA DRY.
HOWEVER... SOME SHRA/TSRA COULD EVENTUALLY DEVELOP AS IT GETS INTO
THE SOUTHERN PART OF THE AREA BY MONDAY NIGHT... SO KEPT SOME LOW
POPS TO ACCOUNT FOR THAT POSSIBILITY. AFTER THAT WE LOOK TO REMAIN
ON THE NORTHEAST PERIPHERY OF THE EXPANSIVE UPPER RIDGE FOR THE
BALANCE OF THE WEEK. SOME INSTABILITY SHOULD RETURN TO THE AREA BY
WEDNESDAY... AND FROM THEN THROUGH FRIDAY WE WILL LIKELY SEE A FEW
CHANCES FOR PCPN AS SEVERAL WEAK SHORTWAVES MIGRATE AROUND THE UPPER
RIDGE AND DROP THROUGH OUR AREA IN THE PREVAILING NORTHWEST MID-
UPPER LEVEL FLOW. IT/S POSSIBLE THAT MOST OF THAT ACTIVITY WILL
STAY NORTH/EAST OF OUR AREA DEPENDING ON WHERE THE BAROCLINIC ZONE
WINDS UP... BUT AT THIS POINT THERE IS SUFFICIENT UNCERTAINTY AND
DIVERSITY IN THE NWP SOLUTIONS TO INCLUDE SOME POPS FOR MUCH OF
THE PERIOD FROM WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/

HELD ONTO TO THE SPIRIT OF PREVIOUS FORECAST WITH JUST A BIT OF
TIMING CHANGES...MAYBE AN HOUR OR SO AT SOME LOCALES. ADDED SOME
WIND GUSTS AT KAXN/KRWF/KSTC WITH A 3 HOUR TEMPO ASSOCIATED. SHOULD
SEE LINEAR FORM OF CONVECTION IN THE EASTERN DAKOTAS NEXT HOUR OR SO
AND THEN MOVE INTO THE AREA AND MOVE EAST INTO WESTERN WI BY 06Z
SAT.  ACTIVITY EXPECTED TO WEAKEN SOME AS IT CROSSES INTO
WISCONSIN.  THEN PERIOD OF MVFR CIGS POSSIBLE EARLY IN THE MORNING
WITH FROPA...LIFTING AND CLEARING SOME DURING THE LATE MORNING.
COULD SEE REDEVELOPMENT INTO KEAU AREA IN THE AFTERNOON AND LEFT VCTS
FOR NOW...BUT SHOULD MOVE OUT AFTER 21Z SAT. SOUTHEAST SURFACE WINDS
BECOMING WEST TO NORTHWEST WITH FROPA AND PERHAPS A BIT GUSTY INTO
THE LATE MORNING/AFTERNOON.

KMSP...STILL LOOKS LIKE A 04Z-07Z TIMED EVENT FOR SIG CONVECTION IN
THE AREA.  SHOULD MOVE OUT THEREAFTER AND HELD ONTO VCSH AND THE
MVFR CIGS INTO THE EARLY MORNING.  SOUTHEAST WINDS WILL BECOME WEST
TO NORTHWEST WITH FROPA INTO SATURDAY MORNING. COULD BE A BIT GUSTY
AS SKY CLEARS SOME AND MIXING DEVELOPS. SHOULD CLEAR INTO THE LATE
AFTERNOON WITH LIGHTER NORTHWEST WINDS INTO SATURDAY EVENING.

/OUTLOOK/
.SUNDAY...VFR WITH POSSIBLE MORNING MVFR CEILINGS. WINDS NW AT
10G15KT.
.MONDAY...VFR. WINDS SW AT 10KT.
.TUESDAY...VFR/MVFR. WINDS SSW AT 5KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 3, 11:47 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT FRI AUG 3 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1247 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO ENTER WEST CENTRAL
MINNESOTA FROM THE EASTERN DAKOTAS AFTER 6 PM AND EXPAND EASTWARD
ACROSS THE OUTLOOK AREA DURING THE EVENING...REACHING WEST CENTRAL
WISCONSIN AROUND MIDNIGHT. DAMAGING WINDS...LARGE HAIL...AND
BURSTS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. THE
PRIMARY THREAT FOR SEVERE WEATHER WILL EXIST WEST OF LINE FROM
RUSH CITY TO FAIRMONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL LINGER INTO SATURDAY FROM SOUTH CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN. THOUGH THE THREAT OF
SEVERE WEATHER LOOKS TO BE EAST OF THE OUTLOOK AREA
SATURDAY...ISOLATED STORMS COULD FLARE UP TO SEVERE LEVELS MID DAY
SATURDAY EAST OF THE INTERSTATE 35 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND EARLY
EVENING...AND ACROSS THE REMAINDER OF CENTRAL MINNESOTA TONIGHT.

In the hours before

Special weather statement, Aug 3, 6:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 PM CDT FRI AUG 3 2012

MNZ054>056-064-040100-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
714 PM CDT FRI AUG 3 2012

...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE...SWIFT AND
YELLOW MEDICINE COUNTIES THROUGH 800 PM CDT...

AT 709 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 18 MILES WEST OF REVILLO. THIS STORM WAS MOVING EAST AT
35 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NASSAU.
  MARIETTA.
  MADISON.
  CANBY.
  MONTEVIDEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4526 9646 4527 9642 4526 9629 4523 9627
      4520 9612 4522 9611 4524 9613 4534 9612
      4538 9549 4456 9550 4456 9561 4462 9562
      4463 9645 4470 9647
TIME...MOT...LOC 0013Z 264DEG 29KT 4493 9686

SPD

The radar

The Minneapolis radar (KMPX), 176 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

45 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Swift

When
August 3, 8:00 PM CST
Where
Swift County, 3.49 mi N of Benson Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.380, -95.680

Several large trees were blown down north of Benson airport.

Thunderstorm Wind, Pope

When
August 3, 8:15 PM CST
Where
Pope County, 3.99 mi S of Long Beach to 2.81 mi S of Glenwood
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.593, -95.437

A few trees were blown down near the southeast side of Lake Minnewaska.

Thunderstorm Wind, Stearns

When
August 3, 9:00 PM CST
Where
Stearns County, 0.48 mi E of Richmond
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.450, -94.520

A few trees were uprooted near Richmond.

Thunderstorm Wind, Stearns

When
August 3, 9:15 PM CST
Where
Stearns County, 1.46 mi E of Marty
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.400, -94.300

Several trees were blown down east of Marty.

Thunderstorm Wind, Stearns

When
August 3, 9:15 PM CST
Where
Stearns County, 1.19 mi SE of Avon
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.610, -94.450

A few large trees were blown down in Avon.

Thunderstorm Wind, McLeod

When
August 3, 9:25 PM CST
Where
McLeod County, 1.05 mi WNW of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.885, -94.390

A few large tree branches were blown down and blocking a road near Kay Street and Lea Avenue.

Thunderstorm Wind, Wright

When
August 3, 9:25 PM CST
Where
Wright County, 3.58 mi W of Silver Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.316, -94.053

A large tree was blown down on Hoyer Avenue.

Thunderstorm Wind, Stearns

When
August 3, 9:30 PM CST
Where
Stearns County, 0.48 mi W of St Stephen
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.700, -94.280

Several large trees were blown down near St. Stephen.

Thunderstorm Wind, Sherburne

When
August 3, 9:30 PM CST
Where
Sherburne County, 2.13 mi NNE of Cable
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.550, -94.070

Thunderstorm Wind, Morrison

When
August 3, 9:35 PM CST
Where
Morrison County, 1.44 mi E of Camp Ripley Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.080, -94.300

A large tree was blown down southeast of Fort Ripley.

Thunderstorm Wind, Sibley

When
August 3, 9:45 PM CST
Where
Sibley County, 0.64 mi WSW of Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.526, -93.912

A large tree was blown down across Highway 19.

Thunderstorm Wind, Carver

When
August 3, 9:45 PM CST
Where
Carver County, 0.49 mi W of Waconia
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.850, -93.790

Thunderstorm Wind, Blue Earth

When
August 3, 9:50 PM CST
Where
Blue Earth County, 1.26 mi S of Mankato
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.152, -94.019

A large tree was blown down across Baker Road.

Thunderstorm Wind, Benton

When
August 3, 9:50 PM CST
Where
Benton County, 1.19 mi SE of Foley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.660, -93.910

A large tree was blown down in Foley.

Thunderstorm Wind, Carver

When
August 3, 9:56 PM CST
Where
Carver County, 2.4 mi NW of Victoria
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.870, -93.690

Multiple tents were blown over at a campground in Carver.

Thunderstorm Wind, Wright

When
August 3, 10:00 PM CST
Where
Wright County, 0.64 mi N of Albertville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.239, -93.668

A street light was blown down in Albertville.

Thunderstorm Wind, Carver

When
August 3, 10:00 PM CST
Where
Carver County, 2.95 mi SE of Zumbra Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.841, -93.586

A few trees were blown down near Hazeltine Lake in Chanhassen.

Thunderstorm Wind, Hennepin

When
August 3, 10:00 PM CST
Where
Hennepin County, 2.02 mi SW of Mound
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.910, -93.700

An 18-inch diameter tree was blown down on a home southwest of Mound.

Thunderstorm Wind, Anoka

When
August 3, 10:05 PM CST
Where
Anoka County, 2.84 mi NE of Anoka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.230, -93.360

A large tree was blown down near Round Lake Blvd, and 143rd Street in Andover.

Thunderstorm Wind, Anoka

When
August 3, 10:05 PM CST
Where
Anoka County, 1.65 mi ESE of Coon Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.163, -93.288

A large tree was blown down near Egret and Highway 10 in Coon Rapids.

Thunderstorm Wind, Mille Lacs

When
August 3, 10:10 PM CST
Where
Mille Lacs County, 0.48 mi E of Foreston
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.730, -93.710

A few trees were blown down east of Foreston.

Thunderstorm Wind, Anoka

When
August 3, 10:10 PM CST
Where
Anoka County, 1.14 mi NW of Fridley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.094, -93.263

A large tree was blown down at the intersection of Highway 47 and 69th Avenue.

Thunderstorm Wind, Anoka

When
August 3, 10:10 PM CST
Where
Anoka County, 2.79 mi ESE of Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.400, -93.230

A large tree was blown down across Highway 65 and County Road 24 in East Bethel.

Thunderstorm Wind, Anoka

When
August 3, 10:10 PM CST
Where
Anoka County, 0.55 mi NNW of Ham Lake to 0.69 mi N of Ham Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.237, -93.234

Several large trees were blown down in Ham Lake near Highway 65 and County Road 16.

Thunderstorm Wind, Hennepin

When
August 3, 10:12 PM CST
Where
Hennepin County, 1.5 mi NE of Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.838, -93.302

Several large tree branches were blown down in Bloomington, near 92nd and Knox Avenue.

Thunderstorm Wind, Scott

When
August 3, 10:15 PM CST
Where
Scott County, 2.6 mi SSW of Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.744, -93.343

A large tree was blown down near 144th Street.

Thunderstorm Wind, Anoka

When
August 3, 10:15 PM CST
Where
Anoka County, 1.09 mi SE of Ham Lake to 1.19 mi SE of Ham Lake
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.219, -93.214

A large tree was blown down near Bunker Lake Blvd, and Radisson Road, in Ham Lake.

Thunderstorm Wind, Hennepin

When
August 3, 10:15 PM CST
Where
Hennepin County, 2.08 mi ENE of Bloomington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.830, -93.280

A 36-inch diameter tree was toppled near Blaisdell and 96th Street in Bloomington.

Hail, Hennepin

When
August 3, 10:19 PM CST
Where
Hennepin County, 0.14 mi WSW of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.999, -93.283

Thunderstorm Wind, Hennepin

When
August 3, 10:20 PM CST
Where
Hennepin County, 2.09 mi SE of Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.976, -93.253

A 10-inch diameter tree branch was blown down in downtown Minneapolis, near the intersection of 2nd Street, and 11th Avenue South.

Thunderstorm Wind, Isanti

When
August 3, 10:20 PM CST
Where
Isanti County, 0.67 mi E of Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.580, -93.216

A large tree was blown down on Emerson Avenue.

Thunderstorm Wind, Anoka

When
August 3, 10:20 PM CST
Where
Anoka County, 4.1 mi NNE of Lino Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.225, -93.090

A 6-inch diameter tree was blown down, north of Lino Lakes.

Thunderstorm Wind, Hennepin

When
August 3, 10:25 PM CST
Where
Hennepin County, 1.62 mi ENE of Edina
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.910, -93.320

A few large tree limbs were blown down around Edina.

Thunderstorm Wind, Dakota

When
August 3, 10:25 PM CST
Where
Dakota County, 0.85 mi NE of Lakeville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.680, -93.240

A few large trees and power lines were blown down around Lakeville.

Thunderstorm Wind, Hennepin

When
August 3, 10:25 PM CST
Where
Hennepin County, 1.79 mi ENE of Edina
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.907, -93.315

A 6-inch diameter tree branch was blown down near 53rd and Upton in Edina.

Thunderstorm Wind, Dakota

When
August 3, 10:30 PM CST
Where
Dakota County, 0.49 mi E of Mendota Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.880, -93.140

A few large trees were blown down in Mendota Heights.

Thunderstorm Wind, Rice

When
August 3, 10:30 PM CST
Where
Rice County, 0.37 mi S of Faribault
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.295, -93.271

A two foot diameter tree was blown down across 4th Street and 2nd Avenue.

Thunderstorm Wind, Ramsey

When
August 3, 10:30 PM CST
Where
Ramsey County, 0.69 mi S of Falcon Hgts
Measured
51 kt (59 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.990, -93.180

A storm chaser measured a wind gust of 51 knots, by a hand-held anemometer.

Thunderstorm Wind, Ramsey

When
August 3, 10:30 PM CST
Where
Ramsey County, 1.2 mi SW of North St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -93.020

A 10-inch diameter tree was toppled.

Thunderstorm Wind, Anoka

When
August 3, 10:30 PM CST
Where
Anoka County, 6.64 mi SE of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.281, -93.036

A large tree was blown down in Columbus.

Thunderstorm Wind, Washington

When
August 3, 10:35 PM CST
Where
Washington County, 3.71 mi SSE of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.820, -92.974

A 6-inch diameter tree was blown down at Granada and 90th Street in Cottage Grove.

Thunderstorm Wind, Dakota

When
August 3, 10:35 PM CST
Where
Dakota County, 2.54 mi NW of Farmington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.660, -93.180

A few trees were blown down.

Thunderstorm Wind, Washington

When
August 3, 10:40 PM CST
Where
Washington County, 2.07 mi S of Newport to 1.89 mi S of Newport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.840, -93.000

A few trees were blown down in St. Paul Park.

Thunderstorm Wind, Chisago

When
August 3, 10:40 PM CST
Where
Chisago County, 2.81 mi S of Lindstrom to 2.45 mi SSE of Lindstrom
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.340, -92.840

Several large tree limbs were blown down.

Thunderstorm Wind, Washington

When
August 3, 10:45 PM CST
Where
Washington County, 0.98 mi E of Bayport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.020, -92.780

A few trees were blown down.

Thunderstorm Wind, Goodhue

When
August 3, 11:10 PM CST
Where
Goodhue County, 1.03 mi ENE of Trout Brook to 0.3 mi SSW of Red Wing
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.557, -92.552

Several large tree branches were blown down in Red Wing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388311, 390224, 388312, 388313, 388325, 388314, 388318, 388326, 388330, 390226, 388315, 388331, 388316, 388320, 388332, 388319, 390225, 390227, 390228, 390229, 388321, 390231, 390232, 390233, 388324, 388329, 390236, 390237, 388310, 388317, 388322, 390238, 388323, 388327, 390241, 388328, 388333, 388334, 388345, 390239, and more.